Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Hastings, NE

July 5, 2018Buffalo County, Dawson County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jul 5, 2018, 3:27 AM CDT for Buffalo County, Dawson County, Nebraska. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2018, 3:27 AM CDT (08:27 UTC)
Expired
Jul 5, 2018, 9:15 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Buffalo County, NE, Dawson County, NE

The radar

The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:00 AM CDTHEAVY RAIN 3.35Miller, NECOCORAHS STATION BUFF006.
Jul 5, 7:00 AM CDTHEAVY RAIN 4.32 W Miller, NECOCORAHS STATION DAWS011.
Jul 5, 8:00 AM CDTHEAVY RAIN 3.09Miller, NECO-OP OBSERVER STATION MMLN1.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2449 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.5
Supercell composite
19.2

Open this sounding in Storm Lab

The text

As transmitted.

339 
WGUS53 KGID 050827
FFWGID
NEC019-047-051430-
/O.NEW.KGID.FF.W.0008.180705T0827Z-180705T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
327 AM CDT THU JUL 5 2018

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  West central Buffalo County in south central Nebraska...
  East central Dawson County in south central Nebraska...

* Until 930 AM CDT Thursday.

* At 325 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates of four to five 
  inches of rain have fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Sumner and Miller. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4095 9931 4078 9944 4081 9963 4097 9954

$$

Billings Wright
1 follow-up statement
132 
WGUS73 KGID 051415
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
915 AM CDT THU JUL 5 2018

NEC019-047-051424-
/O.CAN.KGID.FF.W.0008.000000T0000Z-180705T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buffalo NE-Dawson NE-
915 AM CDT THU JUL 5 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL BUFFALO AND EAST CENTRAL
DAWSON COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4095 9931 4078 9944 4081 9963 4097 9954

$$

Heinlein

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 12:52 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 5, 12:52 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1252 AM CDT Thu Jul 5 2018

.UPDATE...
Issued at 645 PM CDT Wed Jul 4 2018

We will likely end the heat advisory over our eastern counties sometime
within the next hour as heat index values are now falling below
100F and will continue to gradually fall through the evening
hours. However, it will still be very muggy out there this
evening.

We have two areas of thunderstorms that have formed this evening.
One line of thunderstorms has formed just north of our forecast
area and this line is very slowly sinking south and could impact
portions of Valley, Greeley, and Nance counties prior to 10 pm.
More isolated thunderstorms have formed just west of our forecast
area over portions of Lincoln and Hayes Counties and these should
continue to expand and possibly grow into a line that will track
east with time. Dawson and Gosper counties have the best chance of
seeing a few of these thunderstorms prior to 10 pm. The further
south and east you are from these two areas of thunderstorms the
better the chance that your evening celebrations will remain dry.
Areas from the Tri-Cities and points southeast stand the best
chance at having a dry evening through at least 10 pm.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 327 PM CDT Wed Jul 4 2018

Sunshine and south winds prevail this afternoon. A cold front is
positioned from southeast South Dakota to eastern Colorado this
afternoon. Across the area, which is southeast of the front, the
winds are from the south/southeast.

The cold front will be the main focus for thunderstorms for tonight
into Thursday. There is an upper level wave that moves through the
ridge tonight. Thunderstorms should develop along the front this
afternoon and into the evening. There are already a few
thunderstorms developing behind the front this afternoon. The main
question for this evening is how early there will be thunderstorms
in the northwest portion of the forecast area. At this point expect
that the thunderstorms may be later in the evening. Have pushed back
the timing a little for this afternoon.

As the front moves into the area, it weakens and by morning it is
mostly washed out. The upper level wave continues to move through
the area and expect there to be some, mainly scattered, showers and
thunderstorms lingering into the day on Thursday. The clouds and
being behind the weak cold front will keep temperatures in the 80s
to around 90 for highs on Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 327 PM CDT Wed Jul 4 2018

An upper level ridge will be across the area Thursday night through
Saturday. Even with the upper ridge, there will be a weak upper
level wave that lingers through the area. There is a chance for some
showers and thunderstorms through the period. The better chances
will be Thursday night into Friday, while Friday night into Saturday
the chances are a little more spotty and for only portions of the
area. Temperatures will warm a little, but will still remain a
little cooler because there will be a few more clouds around.

For the period Saturday night through Wednesday the upper ridge
continues to waver across the area. There are a couple of very weak
waves that move through the ridge, but at this point the timing of
the waves and that they are so weak have kept the forecast dry.
Temperatures will be a little warmer because there will be a little
more sunshine.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday)
Issued at 1252 AM CDT Thu Jul 5 2018

The main aviation forecast concern is the thunderstorms in the
next few hours. Thunderstorms are just upstream of both KEAR/KGRI
as of this issuance. Outflow winds ahead of the thunderstorms have
moved through the terminals and caused gusty winds. When the
thunderstorms impact the terminals, visibilities are expected to
decrease to MVFR at least briefly. Ceilings may also briefly drop
to MVFR but do not necessarily have this in the taf as obs
upstream were scattered with low clouds. Think this will be brief
and during the heaviest convection and they will lift as the
thunderstorms end. There is a potential for thunderstorms during
the day, but confidence is not overly high in this and have left
it out of the forecast at this time. Winds will be easterly and
persist through much of the forecast period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Wesely
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Billings Wright
Hazardous weather outlook, Jul 4, 7:44 PM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
744 PM CDT Wed Jul 4 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
060045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
744 PM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorm chances will increase from northwest to southeast as
we head through the late evening and overnight hours. Most areas
from the Tri- Cities south and east will be dry through 11 pm,
with increasing thunderstorm chances thereafter. Some of these
thunderstorms may be strong to severe, with hail to around quarter
size and damaging wind gusts up to 60 mph possible. However,
locally heavy rainfall and frequent lightning will be the primary
threats. Again areas north of the Tri- Cities are most likely to
see impacts to evening 4th of July Holiday activities. For the
Tri-Cities and areas south and east, the timing of thunderstorms
is generally after 11 pm and later.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances continue Thursday and Friday for most of the
area, but especially areas along and south of Interstate 80.
Some of this activity could become strong and also produce
locally heavy rainfall, but severe weather is unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight generally north of
Interstate 80.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Special weather statement, Jul 5, 12:23 AM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
1223 AM CDT THU JUL 5 2018

NEZ041-047-048-050600-
Merrick NE-Nance NE-Howard NE-
1223 AM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NANCE...MERRICK AND NORTHEASTERN
HOWARD COUNTIES UNTIL 100 AM CDT...

At 1223 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Cedar Rapids to near Wolbach to
near Elba. Movement was east at 55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Central City, St. Paul, Fullerton, Genoa, Palmer, Clarks, Silver
Creek, Chapman, Wolbach, Elba, Belgrade, Cushing, Archer and St.
Libory.

LAT...LON 4131 9765 4125 9775 4112 9788 4108 9801
      4095 9819 4101 9828 4105 9828 4105 9835
      4129 9873 4139 9853 4140 9829 4148 9829
      4148 9810 4150 9804 4151 9804 4153 9771
      4140 9770 4139 9760 4132 9760
TIME...MOT...LOC 0523Z 291DEG 46KT 4157 9801 4139 9828 4128 9852

Mangels
Special weather statement, Jul 5, 12:50 AM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
1250 AM CDT THU JUL 5 2018

NEZ060-061-073-050630-
Buffalo NE-Phelps NE-Dawson NE-
1250 AM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS...WESTERN
BUFFALO AND SOUTHEASTERN DAWSON COUNTIES UNTIL 130 AM CDT...

At 1250 AM CDT, Doppler radar was tracking a strong thunderstorm near
Overton, or 15 miles north of Holdrege, moving northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elm Creek, Overton, Amherst and Miller.

LAT...LON 4105 9943 4105 9931 4095 9906 4051 9945
      4061 9963
TIME...MOT...LOC 0550Z 204DEG 29KT 4065 9948

Mangels
Special weather statement, Jul 5, 1:25 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
125 AM CDT THU JUL 5 2018

NEZ061-073-074-050715-
Buffalo NE-Phelps NE-Kearney NE-
125 AM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS...
NORTHWESTERN KEARNEY AND SOUTHWESTERN BUFFALO COUNTIES UNTIL 215 AM
CDT...

At 124 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elm Creek, or 13 miles west of Kearney, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kearney, Gibbon, Elm Creek, Odessa, Amherst and Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4068 9946 4068 9944 4067 9943 4067 9942
      4070 9942 4070 9943 4075 9943 4102 9924
      4073 9878 4049 9930 4067 9946
TIME...MOT...LOC 0624Z 234DEG 14KT 4066 9933

Billings Wright
Special weather statement, Jul 5, 1:53 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
153 AM CDT THU JUL 5 2018

NEZ073-074-083-050745-
Phelps NE-Kearney NE-Harlan NE-
153 AM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHELPS...SOUTHWESTERN
KEARNEY AND NORTH CENTRAL HARLAN COUNTIES UNTIL 245 AM CDT...

At 153 AM CDT, Doppler radar was tracking a strong thunderstorm near
Atlanta, or near Holdrege, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Holdrege, Axtell, Loomis, Wilcox, Funk and Atlanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4029 9945 4044 9959 4066 9919 4040 9898
TIME...MOT...LOC 0653Z 236DEG 13KT 4042 9945

Billings Wright
Special weather statement, Jul 5, 2:12 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
212 AM CDT THU JUL 5 2018

NEZ061-062-074-075-050800-
Buffalo NE-Adams NE-Hall NE-Kearney NE-
212 AM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAMS...NORTHERN
KEARNEY...SOUTHEASTERN BUFFALO AND SOUTHWESTERN HALL COUNTIES UNTIL
300 AM CDT...

At 212 AM CDT, Doppler radar was tracking a strong thunderstorm over
Kearney, moving northeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kearney, Gibbon, Shelton and Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4053 9906 4076 9920 4097 9875 4066 9858
TIME...MOT...LOC 0712Z 244DEG 17KT 4070 9905

Billings Wright
Special weather statement, Jul 5, 3:16 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
316 AM CDT THU JUL 5 2018

NEZ060-061-050900-
Buffalo NE-Dawson NE-
316 AM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUFFALO AND
NORTHEASTERN DAWSON COUNTIES UNTIL 400 AM CDT...

At 316 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sumner, or 13 miles northeast of Lexington, moving northeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sumner and Miller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4091 9965 4105 9946 4105 9926 4091 9914
      4076 9952
TIME...MOT...LOC 0816Z 234DEG 12KT 4088 9951

Billings Wright

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:02 PM CDTSpecial Weather StatementGIDGreeley43 min
Jul 4, 10:54 PM CDTSpecial Weather StatementGIDValley51 min
Jul 4, 11:21 PM CDTSpecial Weather StatementGIDGreeley39 min
Jul 4, 11:58 PM CDTSpecial Weather StatementGIDDawson47 min
Jul 5, 12:23 AM CDTSpecial Weather StatementGIDHoward, Merrick, Nance37 min
Jul 5, 12:50 AM CDTSpecial Weather StatementGIDBuffalo40 min
Jul 5, 1:25 AM CDTSpecial Weather StatementGIDBuffalo50 min
Jul 5, 1:28 AM CDTAreal Flood AdvisoryGIDBuffalo, Dawson4 hr
Jul 5, 1:53 AM CDTSpecial Weather StatementGIDPhelps52 min
Jul 5, 2:12 AM CDTSpecial Weather StatementGIDBuffalo48 min
Jul 5, 3:16 AM CDTSpecial Weather StatementGIDBuffalo44 min
Jul 5, 4:17 AM CDTAreal Flood AdvisoryGIDBuffalo, Phelps6 hr
Jul 5, 4:39 AM CDTAreal Flood AdvisoryGIDGosper, Phelps3 hr
Jul 5, 5:26 AM CDTAreal Flood AdvisoryGIDBuffalo, Dawson4 hr

Nearby

Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.